Alert archive / Puerto Rico / Flash Flood Warnings in 2013

Flash Flood Warning 20, NWS JSJ

June 12, 2013

NWS JSJ issued this flash flood warning at Jun 12, 2013, 2:01 PM CDT. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 12, 2013, 2:01 PM CDT (19:01 UTC)
Expired
Jun 12, 2013, 5:00 PM CDT
In force
3 hr
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

The radar

The San Juan radar (TJUA), 35 km from the middle of the area, began a volume at 19:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

185 
WGCA52 TJSJ 121901
FFWSJU
PRC021-033-061-127-137-122200-
/O.NEW.TJSJ.FF.W.0020.130612T1901Z-130612T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
301 PM AST WED JUN 12 2013

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE FOLLOWING MUNICIPALITIES

  IN PUERTO RICO
     BAYAMON
     GUAYNABO
     SAN JUAN
     TOA BAJA
     CATANO

* UNTIL 600 PM AST

* AT 256 PM AST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
VERY HEAVY RAINFALL OVER THE WARNED AREA. PREVIOUS RAINFALL FROM 
THIS MORNING HAS SATURATED THE SOILS...AND THE FLOWS REMAIN HIGH ON 
RIVERS AND STREAMS IN THE WARNED AREA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 1843 6606 1838 6607 1842 6625 1847 6621

$$

ER/AAS

ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
     HTTP://WWW.WEATHER.GOV/SANJUAN
1 follow-up statement
353 
WGCA72 TJSJ 122056
FFSSJU

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
456 PM AST WED JUN 12 2013

PRC021-033-061-127-137-122103-
/O.CAN.TJSJ.FF.W.0020.000000T0000Z-130612T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BAYAMON PR-GUAYNABO PR-SAN JUAN PR-TOA BAJA PR-CATANO PR-
456 PM AST WED JUN 12 2013

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CATANO...TOA
BAJA...SAN JUAN...GUAYNABO AND BAYAMON MUNICIPALITIES...

DOPPLER RADAR INDICATED THAT THE HEAVY RAIN WHICH AFFECTED THIS AREA
HAD DISSIPATED OR MOVED AWAY. NO SIGNIFICANT ADDITIONAL RAINFALL IS 
EXPECTED ACROSS THESE AREAS AT THIS TIME. HOWEVER...A FLOOD ADVISORY 
FOR URBAN AND SMALL STREAM CONTINUES IN EFFECT FOR THESE AREAS UNTIL 
530 PM AST.

RESIDENTS AND MOTORISTS ACROSS THESE AREAS SHOULD BE ALERT TO 
PONDING OF WATER ON ROADWAYS AND ALLOW TIME FOR STREAMS...CREEKS AND 
RIVERS TO RETURN TO NORMAL LEVELS.

LAT...LON 1843 6606 1838 6607 1842 6625 1847 6621

$$

KN

ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
     HTTP://WWW.WEATHER.GOV/SANJUAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Jun 12, 10:57 AM CDT, 3 hours 4 minutes earlier.

Area forecast discussion, Jun 12, 10:57 AM CDT, 3 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
1157 AM AST WED JUN 12 2013

.UPDATE...RADAR AND SATELLITE IMAGERY SHOWED SHOWERS AND ISOLATED
THUNDERSTORMS AFFECTING THE NORTHEAST AND EASTERN PORTIONS OF
PUERTO RICO THIS MORNING. ATTM...SHOWERS AND THUNDERSTORMS HAVE
BEGUN TO DEVELOP ACROSS MOST OF PUERTO RICO EXCLUDING THE SOUTH
COAST OF PUERTO RICO. MORNING TJSJ SOUNDING INDICATED MOISTURE
20-40 PERCENT ABOVE NORMAL...UNDER AN UNSTABLE ATMOSPHERE. THIS
CONDITIONS ARE FAVORABLE TO SUPPORT MODERATE TO STRONG CONVECTION
ACROSS PORTIONS OF THE CORDILLERA CENTRAL AND THE WEST AND NORTHWEST
PUERTO RICO THE REST OF THE MORNING AND AFTERNOON. AS A RESULT...
EXPECT AN ACTIVE AFTERNOON WITH SHOWERS AND THUNDERSTORMS WITH
HEAVY RAINFALL AFFECTING MOST OF MAINLAND PUERTO RICO THROUGH AT
LEAST THIS EVENING. THIS COULD RESULT IN URBAN AND SMALL STREAM
FLOODING ACROSS PORTIONS OF PUERTO RICO AS WELL AS FLASH FLOODING
IN ISOLATED AREAS WHERE SEVERAL ROUNDS OF HEAVY RAINFALL OCCUR.
MINOR CHANGES WERE INTRODUCED TO THE FORECAST PACKAGE THIS MORNING
AS IT REMAINS IN LINE WITH LATEST THINKING.

&&

.AVIATION...MVFR/IFR CONDS WILL CONTINUE NEAR TJSJ THRU 1630Z...IMPROVING
AFT 1630Z WITH VFR CONDS EXPECTED. MVFR CONDS PSBL IN AND AROUND
TJMZ AND TJBQ BTWN 12/17-21Z. WINDS WILL PREVAIL FROM THE E TO ESE
AT 15-20 KT WITH HIGH GUSTS NEAR SHRA/TSRA.

&&

.MARINE...NO CHANGES TO THE PREVIOUS MARINE DISCUSSION.

&&

.PREV DISCUSSION... /ISSUED 558 AM AST WED JUN 12 2013/

SYNOPSIS...A TUTT WILL DEVELOP ACROSS THE CENTRAL ATLANTIC INTO
THE NORTHEASTERN CARIBBEAN EARLY NEXT WORK WEEK. SURFACE HIGH
ACROSS THE CENTRAL ATLANTIC WILL CONTINUE TO PROMOTE FRESH TO
MODERATE TRADES FOR THE NEXT FEW DAYS. NEXT TROPICAL WAVE IS
EXPECTED TO MOVE OVER THE LOCAL ISLANDS ON FRIDAY.

DISCUSSION...INCREASING SHOWER COVERAGE HAVE OCCURRED IN THE PAST
FEW HOURS OVER THE EASTERN PORTIONS OF PUERTO RICO. THESE SHOWERS
ARE EXPECTED TO LAST THROUGH AT LEAST MID MORNING MAINLY AFFECTING
THE EASTERN PORTIONS OF PUERTO RICO INCLUDING THE SAN JUAN
METROPOLITAN AREA.

AT THE BEGINNING OF THE WEEK A DRIER AIR MASS WAS FORECAST TO
PREVAILED OVER THE REGION FROM WEDNESDAY AND THURSDAY. THE MODELS
HAVE BACK OFF THE DRY SLOT FOR THESE TWO DAYS. THE NEW MODELS RUNS
ARE STILL SUGGESTING FOR THIS DRIER AIR MASS TO MOVE OVER THE AREA
ON THURSDAY BUT IT WILL NOT BE AS DRY AS EXPECTED...THEREFORE
EXPECT MORNING SHOWERS AFFECTING THE EASTERN PORTIONS OF PUERTO
RICO AND AFTERNOON SHOWERS AND THUNDERSTORMS ALONG THE CORDILLERA
CENTRAL AND WESTERN PORTION OF PUERTO RICO.

A TROPICAL WAVE WILL MOVE ACROSS THE REGION ON FRIDAY...SHOWER COVERAGE
AND THUNDERSTORM INTENSITY WILL INCREASE ACROSS THE LOCAL ISLANDS.
WEATHER CONDITIONS ARE EXPECTED TO IMPROVE SUNDAY THROUGH TUESDAY AS
A DRIER AND STABLE AIR MASS PREVAILS OVER THE AREA. THEREAFTER...
MOISTURE IS EXPECTED TO POOL ONCE AGAIN ACROSS THE EASTERN
CARIBBEAN BY MIDWEEK NEXT WEEK AS TUTT DEVELOPS ACROSS THE CENTRAL
ATLANTIC INTO THE EASTERN CARIBBEAN.

AVIATION...MID TO HIGH CLOUDS WILL CONTINUE TO AFFECT MOST OF THE
LOCAL FLYING AREA THIS MORNING. SOME PASSING SHOWERS EXPECTED TO
AFFECT TIST...TISX AND TJSJ FROM TIME TO TIME UNTIL AT LEAST 12/15Z.
VICINITY SHOWERS AND AN ISOLATED THUNDERSTORM OR TWO NEAR TJMZ AND
TJBQ BETWEEN 12/18Z AND 12/22Z. LATEST 12/00Z TJSJ SOUNDING
INDICATED MAINLY EASTERLY WINDS BETWEEN 10 TO 15 KTS FROM THE
SURFACE UP TO 10K FEET.

MARINE...CHOPPY MARINE CONDITIONS WILL PREVAIL ACROSS THE LOCAL
WATERS THROUGH THE INCOMING WEEKEND...FOR THIS REASON MARINERS
SHOULD EXERCISE CAUTION.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  88  78  88  78 /  50  20  30  30
STT  89  79  89  79 /  40  30  20  30

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
COASTAL WATERS...NONE.
&&

11/23
Hazardous weather outlook, Jun 12, 10:45 AM CDT, 3 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
1145 AM AST WED JUN 12 2013

AMZ710>745-PRZ001>013-131545-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
1145 AM AST WED JUN 12 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT
ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

LOW LEVEL MOISTURE WILL CONTINUE TO COMBINE WITH LOCAL EFFECTS AND
DIURNAL HEATING TO INDUCE SHOWER AND THUNDERSTORM DEVELOPMENT
ACROSS PORTIONS OF MAINLAND PUERTO RICO THIS AFTERNOON. LOCALIZED
FLOODING...GUSTY WINDS AND LIGHTNING WILL BE POSSIBLE WITH THESE
SHOWERS AND THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...HEAVY RAIN...GUSTY WINDS OR
FLOODING REPORTS WOULD BE APPRECIATED.

AMZ715-725-VIZ001-002-131545-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
1145 AM AST WED JUN 12 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION
WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jun 12, 12:14 PM CDT, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
114 PM AST WED JUN 12 2013

PRC011-027-071-081-083-097-099-115-131-121815-
ANASCO PR-LARES PR-MOCA PR-SAN SEBASTIAN PR-LAS MARIAS PR-ISABELA PR-
CAMUY PR-MAYAGUEZ PR-QUEBRADILLAS PR-
114 PM AST WED JUN 12 2013

AT 107 PM AST...NATIONAL WEATHER SERVICE METEOROLOGIST DETECTED A
STRONG THUNDERSTORM OVER THE BORDER BETWEEN SAN SEBASTIAN AND LAS
MARIAS...MOVING NORTHWEST AT 10 MPH. THIS STRONG STORM IS CAPABLE OF
PRODUCING TORRENTIAL RAINFALL...EXCESSIVE DANGEROUS CLOUD TO GROUND
LIGHTNING AND STRONG GUSTY WINDS OF 25 TO 35 MPH.

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.

INTENSE LIGHTNING IS REPORTED WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

ER
Special weather statement, Jun 12, 12:26 PM CDT, 1 hour 35 minutes before
COMUNICADO ESPECIAL SOBRE LAS CONDICIONES DEL TIEMPO
SERVICIO NACIONAL DE METEOROLOGIA SAN JUAN PR
114 PM AST MIERCOLES 12 DE JUNIO DE 2013

PRC011-027-071-081-083-097-099-115-131-121815-
ANASCO PR-LARES PR-MOCA PR-SAN SEBASTIAN PR-LAS MARIAS PR-ISABELA PR-
CAMUY PR-MAYAGUEZ PR-QUEBRADILLAS PR-
114 PM AST MIERCOLES 12 DE JUNIO DE 2013

A LAS 1:07 PM AST...METEOROLOGOS DEL SERVICIO NACIONAL DE
METEOROLOGIA DETECTARON UNA TRONADA FUERTE SOBRE SAN SEBASTIAN Y LAS
MARIAS...MOVIENDOSE HACIA EL NOROESTE A 10 MPH. ESTA TRONADA ES
CAPAZ DE PRODUCIR LLUVIAS TORRENCIALES...RELAMPAGOS FRECUENTES DE
NUBE A SUELO...Y VIENTOS EN RAFAGAS ENTRE 25 A 35 MPH.

LAS LLUVIAS FUERTES PUDIERAN INUNDAR AREAS BAJAS TALES COMO BADENES
Y AREAS BAJO LOS PUENTES. EVITE ESTAS AREAS Y NO INTENTE CRUZAR
CARRETERAS INUNDADAS YA QUE PUDIERA SER ARRASTRADO POR LAS
CORRIENTES DE AGUA. LOS NIVELES DE AGUA DE LOS RIACHUELOS Y RIOS
PUDIERAN AUMENTAR...POR LO TANTO...MUEVASE A TERRENO MAS ALTO SI ES
AMENAZADO POR LAS AGUAS CRECIDAS.

SE REPORTAN RELAMPAGOS INTENSOS CON ESTAS TRONADAS. SI SE ENCUENTRA
EN EL EXTERIOR...ALEJESE DE LOS OBJETOS ALTOS TALES COMO ARBOLES.
MUEVASE A UN EDIFICIO SI ES POSIBLE. CUANDO SE ENCUENTRE EN EL
INTERIOR...MANTENGASE LEJOS DE LAS VENTASAS Y PUERTAS Y EVITE
UTILIZAR TELEFONOS A MENOS QUE SEA UNA EMERGENCIA. INTENTE
DESCONECTAR ENSERES ELECTRICOS ANTES DE QUE SE ACERQUE LA TORMENTA.

ER/DS

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 4:05 AM CDTAreal Flood AdvisoryJSJ7 hr
Jun 12, 4:11 AM CDTAreal Flood AdvisoryJSJ2 hr
Jun 12, 12:53 PM CDTAreal Flood AdvisoryJSJ4 hr
Jun 12, 1:45 PM CDTAreal Flood AdvisoryJSJ3 hr

Nearby

Flash Flood Warnings in Puerto Rico, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.